Alert archive / Missouri / Freeze Warnings in 2020

Freeze Warning 6, NWS St. Louis, MO

October 15, 20209 counties in Illinois; 10 counties in Missouri

NWS St. Louis, MO issued this freeze warning at Oct 15, 2020, 2:08 PM CDT for 9 counties in Illinois; 10 counties in Missouri. It took effect at Oct 16, 2020, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 2:08 PM CDT (19:08 UTC)
In effect from
Oct 16, 2020, 3:00 AM CDT
Expired
Oct 16, 2020, 9:00 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.1 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1577 m above ground
0-6 km bulk shear
109 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-440 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WWUS73 KLSX 151908
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
208 PM CDT Thu Oct 15 2020

ILZ060-064-065-069-070-074-079-101-102-MOZ059-062-065-072>075-084-
085-099-161030-
/O.UPG.KLSX.FR.Y.0007.201016T0800Z-201016T1400Z/
/O.NEW.KLSX.FZ.W.0006.201016T0800Z-201016T1400Z/
Bond IL-Clinton IL-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-Reynolds MO-Saint Clair IL-
Saint Francois MO-Sainte Genevieve MO-Washington IL-Washington MO-
Including the cities of Belleville, Cahokia, Centralia, Chester, 
Farmington, Litchfield, Salem, Sparta, Sullivan, Union, Vandalia,
and Washington
208 PM CDT Thu Oct 15 2020

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...Portions of east central and southeast Missouri and 
  south central and southwest Illinois.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ095-MOZ018-019-026-027-034-035-041-042-047-161030-
/O.EXA.KLSX.FR.Y.0007.201016T0800Z-201016T1400Z/
Adams IL-Audrain MO-Boone MO-Knox MO-Lewis MO-Marion MO-
Moniteau MO-Monroe MO-Ralls MO-Shelby MO-
Including the cities of Columbia, Hannibal, Mexico, and Quincy
208 PM CDT Thu Oct 15 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Missouri, Knox MO, Lewis MO, Shelby MO, Marion MO, 
  Monroe MO, Ralls MO, Boone MO, Audrain MO and Moniteau MO 
  Counties. In Illinois, Adams IL County.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

ILZ058-059-096>100-MOZ036-048>052-060-061-063-064-161030-
/O.CON.KLSX.FR.Y.0007.201016T0800Z-201016T1400Z/
Brown IL-Calhoun IL-Callaway MO-Cole MO-Greene IL-Jersey IL-
Lincoln MO-Macoupin IL-Madison IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Saint Charles MO-Saint Louis City MO-Saint Louis MO-
Warren MO-
Including the cities of Alton, Bowling Green, Edwardsville, 
Fulton, Jefferson City, Mount Sterling, Pittsfield, 
Saint Charles, and Saint Louis
208 PM CDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast and 
  southeast Missouri and south central, southwest and west 
  central Illinois.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Glass
3 follow-up statements
865 
WWUS73 KLSX 160043
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
743 PM CDT Thu Oct 15 2020

ILZ060-064-065-069-070-074-079-101-102-MOZ059-062-065-072>075-084-
085-099-161245-
/O.CON.KLSX.FZ.W.0006.201016T0800Z-201016T1400Z/
Bond IL-Clinton IL-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-Reynolds MO-Saint Clair IL-
Saint Francois MO-Sainte Genevieve MO-Washington IL-Washington MO-
Including the cities of Belleville, Cahokia, Centralia, Chester, 
Farmington, Litchfield, Salem, Sparta, Sullivan, Union, Vandalia,
and Washington
743 PM CDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...In eastern Missouri, approximately between Interstate 44
  and Highway 60. In southwest Illinois, approximately between 
  Interstates 55 and 57. 

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052-060-
061-063-064-161245-
/O.CON.KLSX.FR.Y.0007.201016T0800Z-201016T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Greene IL-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Saint Charles MO-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO-
Including the cities of Alton, Bowling Green, Columbia, 
Edwardsville, Fulton, Hannibal, Jefferson City, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, 
and Saint Louis
743 PM CDT Thu Oct 15 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM CDT
FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Missouri, approximately north of Interstate 44. In
  Illinois, approximately north of Interstate 70 and adjacent to 
  the Mississippi River.

* WHEN...From 3 AM to 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

19
430 
WWUS73 KLSX 160916
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
416 AM CDT Fri Oct 16 2020

ILZ060-064-065-069-070-074-079-101-102-MOZ059-062-065-072>075-084-
085-099-161400-
/O.CON.KLSX.FZ.W.0006.000000T0000Z-201016T1400Z/
Bond IL-Clinton IL-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-Reynolds MO-Saint Clair IL-
Saint Francois MO-Sainte Genevieve MO-Washington IL-Washington MO-
Including the cities of Belleville, Cahokia, Centralia, Chester, 
Farmington, Litchfield, Salem, Sparta, Sullivan, Union, Vandalia,
and Washington
416 AM CDT Fri Oct 16 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 degrees expected.

* WHERE...In eastern Missouri, approximately between Interstate 
  44 and Highway 60. In southwest Illinois, approximately 
  between Interstates 55 and 57.

* WHEN...Until 9 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052-060-
061-063-064-161400-
/O.CON.KLSX.FR.Y.0007.000000T0000Z-201016T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Greene IL-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Saint Charles MO-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO-
Including the cities of Alton, Bowling Green, Columbia, 
Edwardsville, Fulton, Hannibal, Jefferson City, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, 
and Saint Louis
416 AM CDT Fri Oct 16 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Missouri, approximately north of Interstate 44. In 
  Illinois, approximately north of Interstate 70 and adjacent to 
  the Mississippi River.

* WHEN...Until 9 AM CDT Friday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

GKS
972 
WWUS73 KLSX 161401
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
901 AM CDT Fri Oct 16 2020

ILZ060-064-065-069-070-074-079-101-102-MOZ059-062-065-072>075-084-
085-099-161515-
/O.EXP.KLSX.FZ.W.0006.000000T0000Z-201016T1400Z/
Bond IL-Clinton IL-Crawford MO-Fayette IL-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-Reynolds MO-Saint Clair IL-
Saint Francois MO-Sainte Genevieve MO-Washington IL-Washington MO-
Including the cities of Belleville, Cahokia, Centralia, Chester, 
Farmington, Litchfield, Salem, Sparta, Sullivan, Union, Vandalia,
and Washington
901 AM CDT Fri Oct 16 2020

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue to warm above freezing this morning.


$$

ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052-060-
061-063-064-161515-
/O.EXP.KLSX.FR.Y.0007.000000T0000Z-201016T1400Z/
Adams IL-Audrain MO-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Cole MO-Greene IL-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike IL-Pike MO-Ralls MO-Saint Charles MO-
Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO-
Including the cities of Alton, Bowling Green, Columbia, 
Edwardsville, Fulton, Hannibal, Jefferson City, Mexico, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, 
and Saint Louis
901 AM CDT Fri Oct 16 2020

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures will continue to warm this morning.


$$

Glass

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:28 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Oct 15, 12:28 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1228 PM CDT Thu Oct 15 2020

.SHORT TERM...  (Through Late Tonight)
Issued at 419 AM CDT Thu Oct 15 2020

A cold front is passing through the area this morning.  Winds have
already turned around to the northwest and cooler air is filtering
into Missouri and Illinois.  The short wave which is driving this
front to the southeast is digging in through Iowa at this time, and
it will continue to drop south-southeast into Missouri and Illinois
today.  Deterministic guidance continues to show some light
precipitation behind the front today, likely forced by the digging
short wave and strong 850-500mb frontogenesis.  There are already
light showers on RADAR behind the front this morning, and traces of
rain are being reported by surface stations.  will therefore keep
mention of precip in the forecast for today.  Between clouds, light
precip, and strong cold advection, temperatures will struggle to
rebound into the mid 50s to low 60s today.

The sky should clear from northwest to southeast this afternoon and
high pressure will build into Missouri and Illinois tonight.  Light
wind and clear sky will produce excellent radiational cooling
conditions and temperatures are expected to fall into the low to mid
30s across the area.  Frost is likely across a large portion of the
area stretching from central and eastern Missouri into southwest and
south central Illinois.  However, the ridge axis moves across
southeast Missouri by 12Z Friday morning, which will turn the wind
across northeast Missouri and parts of west central Illinois to the
west-southwest.  Additionally, mid and high clouds are expected to
move into those same areas between 09-12Z as another short wave
dives into the Mid Mississippi Valley.  Between the wind and clouds
I'm not very confident there will be much frost in those areas.

Carney

.LONG TERM...  (Friday through Wednesday)
Issued at 419 AM CDT Thu Oct 15 2020

Models remain in good agreement through about 12-18Z Sunday.  Friday
continues to look cool with highs mainly in the 60s after the chilly
start to the morning.  Then the next low upstream begins to form
over the Northern Plains Friday night.  This turns the low level
flow back to the south-southwest which should bring the area warmer
lows for Saturday morning and warmer highs for Saturday afternoon.
Current national ensemble blend has highs in the mid 60s to low 70s
in this southerly flow and this looks reasonable when compared to
deterministic guidance 850mb temperatures in 6-10C range.

The ECMWF is actually in better agreement with the GFS on Sunday
than in previous runs, pushing the next cold front all the way into
southeast Missouri by 18Z.  However, the EC still hangs the front
up over southern Missouri and Illinois late Sunday while the GFS
continues to push it south into Arkansas.  GFS keeps us on the cold
side of the front until at least Tuesday, while the EC pushes it
back up into northern Missouri and central Illinois by Monday
afternoon.  The GEFS temperature solutions still diverge very
sharply on Sunday afternoon despite the better agreement in
deterministic guidance.  There's at least a 10 degree difference
between the first and third quartile temperature forecast from
Sunday through the end of the forecast on Wednesday.  Regardless, of
the low confidence temperature forecast, it does look like there
will be a front in the area, so precipitation chances continue in
the medium range for Sunday through Wednesday.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1216 PM CDT Thu Oct 15 2020

VFR flight conditions are expected through the forecast period.
Other than a sprinkle at KCPS through 19z, the rain has exited to
the southeast of the terminals and a slow clearing trend of mid-
high clouds is expected through the afternoon. Occasionally gusty
northwest winds will persist through late afternoon.

Another batch of mid-high clouds will spread across the area on
Friday morning but VFR conditions will prevail. Light winds
tonight will become southwesterly, increase, and become gusty
between 16-18z on Friday.

Glass

&&

.FIRE WEATHER...
Issued at 419 AM CDT Thu Oct 15 2020

Relative humidity is expected to fall to between 25-30 percent
this afternoon across parts of northeast Missouri and west central
Illinois. This dry air combined with sustained winds up to around
15 mph and dry fuels will produce heightened fire conditions.
Relative humidity is not expected to drop as low this afternoon,
and winds are not expected to be as strong.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Frost Advisory from 3 AM to 9 AM CDT Friday for Callaway MO-Cole
     MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-Jefferson
     MO-Lincoln MO-Madison MO-Montgomery MO-Osage MO-Pike MO-
     Reynolds MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Warren MO-
     Washington MO.

IL...Frost Advisory from 3 AM to 9 AM CDT Friday for Bond IL-Brown IL-
     Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
     Pike IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Oct 15, 4:40 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
440 AM CDT Thu Oct 15 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
440 AM CDT Thu Oct 15 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is elevated fire danger this afternoon across parts of
northeast Missouri and west central Illinois due to sustained winds
up to 15 mph, low relative humidity values, and very dry fuels.

Frost is likely across parts of central and eastern Missouri as well
as southwest and south central Illinois late tonight. Please see the
Frost advisory which is in effect for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire danger is possible again on Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:35 AM CDTFrost AdvisoryLSXAdams, Bond, Brown, Calhoun, Clinton, Fayette and 11 more29 hr

Nearby

Freeze Warnings in Missouri, 2020Freeze Warnings in Illinois, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.